infusing k-rider ivpb

  1. Hello, all...

    As you all probably know, K riders burn at the IV site while infusing. Well, while working with another RN the other day, I was shown a method that supposedly eases the burning at the site, which is putting the K on a separate pump with D5 .5 Nss, making the fluids the primary line and infusing the K on the connection that is proximal to the patient, therefore diluting the K. I want to know if this is acceptable, and is it safe.
    Thanks!
    •  
  2. 5 Comments

  3. by   Indy
    Hmm. Well if the patient had D5 and a half NS ordered as a fluid, it would be perfectly fine.

    I won't pick a fluid other than NS to piggyback a bag of something irritating into, without having an order for it. The K is already in normal saline, and our pharmacy puts it in whatever amount of NS the doc wants it in. Anything from 50 ml (smallest they'll do, and that's got to go in over 1 hr for safety) to 1000 ml. So if they're not in CHF I would feel comfortable grabbing a 250 bag of NS and piggyback the K rider to it, that is, if the patient doesn't have some fluid running already that happens to be compatible with potassium.

    I'll do the same with prevacid IV as it comes in 50 ml of NS in a piggyback with that little "lollipop" filter thing, and it's pretty irritating as well. All of this is not applicable with patients in fluid overload; I'll have to call the doc to okay it in those cases. Of course, if I used a 250 ml bag of NS I don't intend to put the whole bag in, unless I have a few K riders or a few different irritating solutions that have to go in. I just choose the smallest bag because wasting things annoys me.
  4. by   Dinith88
    Quote from RNCRNA2BE
    Hello, all...

    As you all probably know, K riders burn at the IV site while infusing. Well, while working with another RN the other day, I was shown a method that supposedly eases the burning at the site, which is putting the K on a separate pump with D5 .5 Nss, making the fluids the primary line and infusing the K on the connection that is proximal to the patient, therefore diluting the K. I want to know if this is acceptable, and is it safe.
    Thanks!

    Yes it's acceptable..and safe. (or u can try ice to the site...or lidocaine in the piggyback...)
  5. by   RNCRNA2BE
    Thanks to all who responded to my ?.
  6. by   jbendi2
    I've given a K-rider with lidocaine. According to some nurses and doctors I work with, the lidocaine ease the burning feeling that most patients complain about during k-rider infusions. I would definitely ask/suggest doctor ordering k-riders to add lidocaine with it if there is no contraindications.
  7. by   MedSurgLPN2005
    It seems like lidocaine would mask the irritation and possibly allow the potassium to blow the vein. One md I know just tells us to dilute the k-rider in 250 ns and that always works great, even if you run it faster...

close